Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 68, NWS Goodland, KS

May 27, 2007Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2007, 2:34 PM MDT for Yuma County, Colorado. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2007, 2:34 PM MDT (20:34 UTC)
Expired
May 27, 2007, 3:30 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:40 PM MDTHAIL 0.756 N Joes, CO
May 27, 2:48 PM MDTHAIL 0.753 N Joes, CO
May 27, 2:50 PM MDTHAIL 0.758 Nw Wray, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 272034
SVRGLD
COC125-272130-
/O.NEW.KGLD.SV.W.0068.070527T2034Z-070527T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT SUN MAY 27 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 330 PM MDT

* AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  ABARR...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABARR AROUND 240 PM MDT...
  HEARTSTRONG AROUND 325 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 241 AND 245.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3985 10281 3960 10279 4004 10220 4025 10232

$$

THEDE
3 follow-up statements
000 
WWUS53 KGLD 272046
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SUN MAY 27 2007

COC125-272130-
/O.CON.KGLD.SV.W.0068.000000T0000Z-070527T2130Z/
YUMA CO-
245 PM MDT SUN MAY 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR YUMA COUNTY...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES SOUTH OF ABARR...OR ABOUT NEAR JOES...MOVING
SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN YUMA COUNTY AROUND 300 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 241 AND 245.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

AT 240 PM MDT DIME SIZE HAIL WAS REPORTED 6 MILES NORTH OF JOES. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3985 10281 3960 10279 4004 10220 4025 10232

$$

THEDE
000 
WWUS53 KGLD 272100
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT SUN MAY 27 2007

COC125-272130-
/O.CON.KGLD.SV.W.0068.000000T0000Z-070527T2130Z/
YUMA CO-
300 PM MDT SUN MAY 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR YUMA COUNTY...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES SOUTH OF ABARR...OR ABOUT NEAR JOES...MOVING SOUTH
AT 15 MPH.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 241 AND 245.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3985 10281 3960 10279 4004 10220 4025 10232

$$

THEDE
000 
WWUS53 KGLD 272126
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SUN MAY 27 2007

COC125-272137-
/O.EXP.KGLD.SV.W.0068.000000T0000Z-070527T2130Z/
YUMA CO-
327 PM MDT SUN MAY 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY EXPIRES AT 330 PM
MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 241 AND 245.

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3985 10281 3960 10279 4004 10220 4025 10232

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM MDT, 34 minutes earlier.

Area forecast discussion, May 27, 2:00 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN MAY 27 2007

.SHORT TERM... (TONIGHT - WEDNESDAY)
FORECAST PROBLEM CONTINUES TO BE POPS.

SHORTWAVE RIDGE WILL CROSS THE AREA TONIGHT...BUT HEIGHT FALLS BEGIN
TOMORROW AS NEXT STRONG SHORTWAVE TROUGH EMERGES OUT OF THE NORTHERN
ROCKIES. ANOTHER SHORTWAVE WILL ROUND THE BASE OF THE MAIN TROUGH
AXIS TUESDAY AND TUESDAY NIGHT. SO A MENTION OF THUNDERSTORMS WILL
BE IN THE FORECAST THROUGH TUESDAY NIGHT. RIDGE WILL BUILD FROM THE
WEST ON WEDNESDAY WITH DRY WEATHER EXPECTED.

WARM FRONT SHOULD LIFT OUT OF THE FAR NORTHEASTERN CWA BY 00Z
TONIGHT. CONVECTIVE INITIATION HAS ALREADY OCCURRED AT 18Z IN
WESTERN YUMA COUNTY. STORMS WILL SLOWLY MOVE OUT OF COLORADO INTO A
MOIST AND UNSTABLE AIR MASS THIS AFTERNOON AND EVENING IN FAR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. 0-6KM WIND SHEAR APPEARS TO
BE THE PRIMARY LIMITING FACTOR FOR CONVECTIVE MODE AT 20-25KTS.
NONETHELESS...A WELL ORGANIZED STORM OR TWO WILL BE POSSIBLE LATE
THIS AFTERNOON AND EARLY EVENING...BEFORE WEAKENING OCCURS WITH LOSS
OF DAYTIME HEATING. WILL MONITOR LAST MINUTE RADAR TRENDS FOR POPS.

RUC PAINTING AREAS OF FOG OVERNIGHT TONIGHT...AND COULD BE LOCALLY
DENSE AROUND SUNRISE.

MONDAY...HEIGHT FALLS WILL OVERSPREAD THE AREA LATE IN THE DAY FROM
THE NORTHWEST. BEST CHANCES FOR AFTERNOON CONVECTION WILL BE IN
NORTHEAST COLORADO. SURFACE DIVERGENCE FIELDS SIMILAR TO TODAY FOR
FAVORED INITIATION AREA...PERHAPS A BIT FURTHER WEST NEAR AKRON OR
FORT MORGAN. STORM MOTIONS WILL ONCE AGAIN TAKE THEM SLOWLY EASTWARD
IN THE EARLY EVENING...BEFORE DISSIPATION WITH LOSS OF HEATING. COLD
FRONT WILL FOLLOW LATE MONDAY NIGHT. EARLY MORNING TIMING DOES NOT
BODE WELL FOR PRECIPITATION.

TUESDAY...THIS DAY REMAINS THE MOST DIFFICULT OF THE PERIOD. GFS
AGGRESSIVELY DEVELOPING PRECIPITATION IN POST FRONTAL UPSLOPE
ENVIRONMENT AS SECONDARY SHORTWAVE MOVES ACROSS THE AREA. ON THE
OTHER HAND..THE NAM IS DRY. NOT COMFORTABLE WITH EITHER MODEL
SOLUTION AT THIS POINT AND WILL GO MIDDLE OF THE ROAD WITH POPS.
TEMPERATURES WILL COOL SIGNIFICANTLY.

WEDNESDAY...DRY AND PLEASANT DAY IN STORE AS UPPER RIDGING SLOWLY
BEGINS TO REBUILD FROM THE WEST. TEMPERATURES SHOULD BE SLIGHTLY
BELOW NORMAL. /JDK

.LONG TERM... (THURSDAY - SUNDAY)
THIS PERIOD WILL BE DOMINATED BY A HIGH AMPLITUDE UPPER RIDGE
CENTERED JUST WEST OF THE ROCKIES. THE RIDGE WILL BLOCK ANY
SHORTWAVE ENERGY FROM REACHING THE HIGH PLAINS...SO FORECAST WILL BE
DRY. GFS/ECMWF IN FAIRLY GOOD AGREEMENT WITH 850MB
TEMPERATURES...SLOWLY RISING THROUGH THE LOWER AND MIDDLE 20S
CELSIUS. SOME LOCATIONS WILL BE APPROACHING THE 90 DEGREE MARK BY
NEXT WEEKEND...WHICH IS AROUND 10 DEGREES ABOVE NORMAL FOR EARLY
JUNE. /JDK

&&

.AVIATION...ISOLTD -TSRA WILL EXPAND IN COVERAGE THROUGH THE
REMAINDER OF THE DAY AND SHOULD BE IN THE VICINITY OF KGLD TO
WARRANT A MENTION. NOT AS CONFIDENT AT KMCK EARLY BUT STEERING WINDS
OF 10 MPH TO THE EAST/NORTHEAST WOULD PUSH THEM TOWARD KMCK LATER
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

STRATUS AND FOG WILL RETURN TO THE AREA AROUND OR SHORTLY AFTER
MIDNIGHT AS BOUNDARY LAYER SATURATES ON SOUTHEASTERLY SURFACE WINDS.
HAVE LOWERED CIGS INTO THE 500 FOOT RANGE AS A START BUT WOULDNT BE
SURPRISED FOR THEM TO GO LOWER. WILL DEFER MENTION OF FOG TO LATER
SHIFTS AS ITS TOO EARLY RIGHT NOW TO TRY AND FORECAST WHERE/WHEN AND
HOW LOW TO GO ON VISIBILITIES SHOULD IT DEVELOP.

EXPECT THE LOW CIGS TO DISSIPATE WITHIN A FEW HOURS AFTER SUNRISE
WITH SOUTHEAST WINDS INCREASING ONCE AGAIN DURING THE 15Z-18Z TIME
FRAME. /DDT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 27, 10:35 AM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN MAY 27 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SUN MAY 27 2007 /1135 AM CDT SUN MAY 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON ALONG A TROUGH OF LOW PRESSURE...GENERALLY WEST OF
A LINE EXTENDING FROM MCCOOK NEBRASKA THROUGH GOODLAND AND
TRIBUNE KANSAS.

FAVORABLE WIND SHEAR...ALTHOUGH A BIT WEAK...WILL SUPPORT LARGE
HAIL AND DAMAGING WINDS FROM ANY STORM THAT DEVELOPS. THE SHEAR
INCREASES NORTH OF INTERSTATE 70. A TORNADO CANNOT BE RULED OUT
GIVEN THE FAVORABLE SHEAR. THIS IS ESPECIALLY TRUE GENERALLY ALONG
AND NORTH OF HIGHWAY 36 WHERE BETTER LOW LEVEL MOISTURE...BETTER
SHEAR AND GREATER INSTABILITY EXISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT.
AT THIS TIME THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM MDT (2 PM CDT) THIS
AFTERNOON AND EVENING.

DDT

In the hours before

Special weather statement, May 27, 1:34 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT SUN MAY 27 2007

COZ090-272030-
YUMA COUNTY-
134 PM MDT SUN MAY 27 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WAUNETA...AND MOVING EAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 255 AND 269.

THEDE
Special weather statement, May 27, 2:28 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT SUN MAY 27 2007

COZ090-272130-
YUMA COUNTY-
228 PM MDT SUN MAY 27 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ABARR...AND MOVING NORTHEAST AT
10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:30 PM MDTSevere Thunderstorm WarningGLDKit Carson60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.